NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 30, 2014
Renal TB in an older woman
I`m a 64 year old woman recently diagnosed with reactivated renal TB. I`ve been on treatment with INH, rafampin, and just finished a 2 month regime of PZA. However, my back and flank pain has returned, and they`ve just found an enlarged lymph node in my right kidney. I`ve also been experiencing back and flank pain, burning in the upper stomach, and in the throat and mouth. I go between being overly warm to being overly cold, and have tingling and numbness in hands and feet, particularily acute on my left side. My doctor has just taken some additional tests. I`ve had this burning in upper abodomen and tingling and numbing in hands and fingers since starting medication. I`ve also been taking 125 mg. of B6.
I`m wondering if I`ve become resistant to the medication and the TB has returned. I`m also wondering how I could have gotten reactivated TB in the first place. None of my doctors have ever treated renal TB and cannot seem to answer any of my questions. They simply keep reassuring me that all is well and to keep taking my medicine. I`m worried if they`re not experienced in handling renal TB in an older woman, they may not be treating me correctly and I`ll end up with a resistant form or possibly with hepatitis or prancreatitis and won`t be able to take medication. They won`t tell me what`s next. If anyone has experience with Renal TB please let me know. Thank you.
These are very complex questions and I will try to address each of your concerns. I am not sure how your renal tuberculosis (TB) was diagnosed or what types of symptoms besides flank pain you had. It would be important to know if you are getting better overall or worse. Did they find TB anywhere else on your body like your lungs (have a chest film and sputum collected)? It would also be most important to know if a culture was done to diagnose TB and to know which drugs work best for your specific TB bacteria? I am going to assume that you had a positive culture and that drug susceptibility results are known and that you did not have any drug resistance initially.
Renal TB is not very common. Approximately 20% of all active TB disease in the United States is extrapulmonary or outside of the lungs. Of these, there were 146 cases of genitourinary TB in 2006 which includes the kidneys, ureters, and bladder.
How do you get renal TB? During the initial lung infection which often occurs many years earlier, the TB germs usually spread from the lungs and can get into the blood or lymph system and go to other parts of the body including the kidney. Your body was initially able to fight the TB germs in the kidney, wall them off by forming granulomas, and stop them from growing. The TB germs become dormant or sleeping, but are still alive in an altered state. Later, as our immune system weakens due to aging, other illness, or certain medications, some of the TB germs in the kidney may begin to grow again (or reactivate) by breaking down the granulomas that were containing them. This is when the patient gets sick.
The duration of treatment for renal TB is similar to other types of TB: a combination of medications for 6 to 9 months. It is usually 3 to 4 drugs for 2 months (Rifampin, INH, and PZA with or without Ethambutol). Ethambutol is not needed if your TB germs are sensitive to INH. Then treatment continues for 4 - 7 months with Rifampin and INH presuming the germs are susceptible to these drugs. Some patients may need to be treated longer if they are clinically improving slowly. Because the TB germs are very slow growing, it is necessary to take drugs for a long period of time in order to kill all of them. Development of drug resistance is always a concern. Sometimes drug resistance can develop if patients do not take the medications properly or not enough of the medication is absorbed by the body. If a patient is not improving, repeat cultures and drug susceptibility testing can be done to make sure that the TB germs are still susceptible to the medications.
During treatment, you may experience some colicky pain in the kidney (sharp pains come and go). This is because as the granulomas (tissues that contain the TB germs) break down, the TB germs and their breakdown particles can spread to other parts of the kidney and bladder and cause blockage similar to a kidney stone. Sometimes renal TB can cause scarring in the kidney and belly which results in chronic pain. Your doctor must find out what is causing the flank pain. Perhaps there are true kidney stones, a kidney infection from other bacteria, or other reasons. If the pain is from TB, medication is very effective and surgery is rarely required.
Peripheral neuropathy or numbness and tingling in the hands and feet can be a side effect of INH. Vitamin B6 usually prevents the symptoms. If the symptoms persist, a slight increase in the dose may help, but very high doses of Vitamin B6 are usually not effective. Your doctor needs to make sure that these symptoms are not due to other medical problems such as diabetes or other medication. Even though INH and Rifampin are the best drugs against TB, if they are causing you to have severe side effects, alternative drugs may be necessary. Lastly, different people break down the drugs differently. It is necessary to make sure that the dosage is appropriate for your weight. Your doctor may want to check the INH drug levels to see if any adjustments need to be made. It is important not to take too little medication, as drug resistance can develop in this scenario.
Regarding the enlarged lymph node, is it a nodule, a cyst, or a mass that is on the kidney vs. a lymph node? Is it new or is it getting bigger? Lymph nodes are usually outside of the kidney and are part of the lymphatic drainage system and can frequently get bigger and smaller during the course of treatment or from other causes. A lesion (nodule, cysts, or mass) is an abnormal growth from part of the kidney. Depending on what it looks like on the radiology scan and the size, a biopsy may be able to be taken to determine what it is. Follow-up scans should be done to make sure it does not continue to get larger.
I am not sure if it is TB or something else that is giving you additional symptoms of feeling warm and cold and abdominal discomfort. For example uncontrolled diabetes, thyroid problems, TB disease, medication side effects, or other medical conditions may be the cause. Even though TB can affect many organs at the same time, it is always important to figure out if there are any other reasons that are causing you to have these symptoms. It sounds like your doctor has already ordered additional tests to make sure something else besides TB is not causing your symptoms. Your symptoms do not sound like pancreatitis or hepatitis (other potential side effects of medication). Blood tests and radiology scans can help to diagnose hepatitis and pancreatitis.
Renal TB is rare, but follows the same principles for diagnosis and management as other forms of TB.
Shu-Hua Wang, MD, MPH&TM
Clinical Assistant Professor of Infectious Diseases
Clinical Assistant Professor of The Division of Epidemiology
College of Medicine
The Ohio State University
Larry S Schlesinger, MD
Molecular Virology, Immunology and Medical Genetics
Environmental Health Sciences
College of Medicine
The Ohio State University